Chronic headache, severe reactionsto medications
I have had 4 concussions between Feb 2012 and Dec. 2013. I was able to recover from each of these but after attempting to return to my teaching job in Feb 2014, I have been unable to recover from constant headache at the 5/6 level. My symptoms were made worse with Prednisone and Topamax taken in March and May 2014. This makes me leery of trying other medications, although I know a medication may be the only way to get out of my acute condition. I am confined to my bedroom, unable to walk, talk, listen, or do any cognitive function without worsening my headache. What would you recommend as a way out of this?
First of all, if you are confined to your bedroom I would say your headache is much worse than a 5 or 6/10. That is a moderate headache and people can function with that.
As you can see on my site, amitryptiline is the drug of choice for the post-concussive patient. You should also have an MRI at this point with SWI or susceptibility weighted imaging. This can only be done on a more sophisticated MRI machine, called a 3T magnet MRI.
Also, consider asking your neurologist about the medications. Many people are started at a dose too high for them which causes side effects. We generally start amitryptiline at 10 mg 2 hours before bed. You should also be given a round of steroid for a week or two to break the cycle of pain.
Mary Kay Betz MS RPA-C
Click here to post comments
Join in and write your own page! It's easy to do. How? Simply click here to return to Ask The Expert.
Does the scenerio above sound like you? If not, or if you think you need more information please read about different types of headaches
to find out which type of headache you are experiencing.
Sign up for the Headache Adviser Newsletter for the latest updates in headache medicine.